Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 230, NWS Twin Cities, MN

August 25, 2006Dakota County, Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 25, 2006, 1:36 AM CDT for Dakota County, Goodhue County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 1:36 AM CDT (06:36 UTC)
Expired
Aug 25, 2006, 2:15 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Dakota County, MN, Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 11:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.6 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 250637
SVRMPX
MNC037-049-250715-
/O.NEW.KMPX.SV.W.0230.060825T0636Z-060825T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
136 AM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 215 AM CDT

* AT 133 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF CANNON FALLS...OR ABOUT 16 MILES WEST OF RED WING...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED WING...
  MIESVILLE...
  CANNON FALLS...
  WELCH...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4454 9298 4468 9289 4469 9287 4469 9270
      4463 9262 4461 9261 4457 9251 4457 9246
      4454 9241 4439 9253

$$
2 follow-up statements
000 
WWUS53 KMPX 250700
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 AM CDT FRI AUG 25 2006

MNC037-250708-
/O.CAN.KMPX.SV.W.0230.000000T0000Z-060825T0715Z/
DAKOTA MN-
158 AM CDT FRI AUG 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA COUNTY IS CANCELLED...

SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY.

LAT...LON 4452 9272 4457 9271 4461 9269 4462 9265
      4463 9262 4461 9261 4457 9251 4457 9246
      4454 9241 4439 9253

$$

MNC049-250715-
/O.CON.KMPX.SV.W.0230.000000T0000Z-060825T0715Z/
GOODHUE MN-
158 AM CDT FRI AUG 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR GOODHUE COUNTY...

AT 155 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS 
LOCATED NEAR RED WING...AND MOVING SOUTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RED WING....HAY CREEK AND 
FRONTENAC.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4452 9272 4457 9271 4461 9269 4462 9265
      4463 9262 4461 9261 4457 9251 4457 9246
      4454 9241 4439 9253

$$
000 
WWUS53 KMPX 250715
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 AM CDT FRI AUG 25 2006

MNC049-250723-
/O.EXP.KMPX.SV.W.0230.000000T0000Z-060825T0715Z/
GOODHUE MN-
213 AM CDT FRI AUG 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY EXPIRES AT 215
AM CDT...

SEVERE STORMS HAVE WEAKENED OVER THE AREA. HOWEVER...THERE WILL BE 
VERY HEAVY RAINFALL OVER FAR EASTERN GOODHUE COUNTY...BETWEEN RED 
WING AND FRONTENAC...THROUGH 245 AM.

LAT...LON 4452 9272 4457 9271 4461 9269 4462 9265
      4463 9262 4461 9261 4457 9251 4457 9246
      4454 9241 4439 9253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:48 PM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 3:48 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006

.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST

WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.

PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
     SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&
Hazardous weather outlook, Aug 24, 5:34 AM CDT, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT THU AUG 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND
SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA.

SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT
SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR
THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY
POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF
THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND
MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND
MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST
NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD
MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT
WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA
AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP
ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM
COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT.

A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE
LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH
DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE
IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST
MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP
WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND
SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS
ACTIVITY WILL MOVE EASTWARD LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS
FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

MDB

In the hours before

Local storm report, Aug 24, 11:44 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HAIL             ST CLOUD                45.55N 94.17W
08/24/2006  E0.88 INCH       STEARNS            MN   AMATEUR RADIO

&&

CME
Local storm report, Aug 24, 11:52 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             BECKER                  45.37N 93.87W
08/24/2006  E0.75 INCH       SHERBURNE          MN   AMATEUR RADIO

            DIME SIZE

&&

CME
Special weather statement, Aug 25, 12:10 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 AM CDT FRI AUG 25 2006

MNZ092-093-250600-
FARIBAULT-FREEBORN-
1210 AM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT FOR FARIBAULT AND FREEBORN COUNTIES
UNTIL 100 AM CDT...

AT 1208 AM CDT...A CLUSTER OF THUNDERSTORMS EXTENDING FROM 15
MILES NORTHEAST OF BLUE EARTH TO BLUE EARTH WAS MOVING EAST AT 30
MPH. GUSTY WINDS AND HAIL TO ONE HALF INCH IN DIAMETER MAY ACCOMPANY
THE STORMS AS THEY MOVE THROUGH WELLS...FREEBORN AND HARTLAND.

EDWARDS
Local storm report, Aug 25, 12:15 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             ST FRANCIS              45.44N 93.31W
08/25/2006  E1.00 INCH       ISANTI             MN   AMATEUR RADIO

&&

CME
Local storm report, Aug 25, 12:32 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

CME
Local storm report, Aug 25, 12:33 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1233 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             EAST BETHEL             45.34N 93.20W
08/25/2006  E0.75 INCH       ANOKA              MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

CME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:09 PM CDTTornado WarningMPXSteele36 min
Aug 24, 7:16 PM CDTTornado WarningMPXRice29 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningMPXRice, Steele62 min
Aug 24, 7:59 PM CDTTornado WarningMPXBlue Earth31 min
Aug 24, 8:13 PM CDTSevere Thunderstorm WarningMPXWaseca62 min
Aug 24, 8:25 PM CDTTornado WarningMPXWaseca65 min
Aug 24, 8:45 PM CDTTornado WarningMPXFreeborn30 min
Aug 24, 8:50 PM CDTSevere Thunderstorm WarningMPXSteele40 min
Aug 24, 9:14 PM CDTSevere Thunderstorm WarningMPXFreeborn61 min
Aug 24, 10:08 PM CDTSevere Thunderstorm WarningMPXPope31 min
Aug 24, 10:12 PM CDTSevere Thunderstorm WarningMPXFreeborn63 min
Aug 24, 10:19 PM CDTSevere Thunderstorm WarningMPXStearns56 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns67 min
Aug 24, 11:15 PM CDTSevere Thunderstorm WarningMPXSteele60 min
Aug 24, 11:18 PM CDTSevere Thunderstorm WarningMPXMartin57 min
Aug 25, 12:01 AM CDTSevere Thunderstorm WarningMPXAnoka, Isanti59 min
Aug 25, 12:23 AM CDTSevere Thunderstorm WarningMPXFaribault67 min
Aug 25, 12:38 AM CDTSevere Thunderstorm WarningMPXChisago28 min
Aug 25, 1:18 AM CDTFlash Flood WarningMPXFreeborn117 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.